Isotretinoin Does Not Appear to Increase Acute Risk for Thromboembolic Disease
Patients might have long-term risk that is manifested with the use of isotretinoin but not necessarily caused by it.
Teratogenic effects of isotretinoin were known at the time of its approval for acne treatment, but other potential problems, such as psychiatric effects and bowel disease, emerged as concerns only after years of use. Now, a link to vascular thromboses has been suggested by several observations in young and middle-aged patients without known cardiovascular risk factors.
These authors used Canadian pharmacy and hospital data to determine whether isotretinoin increases the acute risk for cardiovascular events. Of 30,496 patients who filled one or more isotretinoin prescriptions during a 10-year period between 1984 and 2003, 872 (3%; mean age, 43) had a first stroke, phlebitis or thrombophlebitis, myocardial infarction, pulmonary embolism, or thrombosis. One or more cardiovascular risk factors (e.g., hypertension, diabetes mellitus, or hypercholesterolemia) were identified in 31% of these patients in the 12 months before the event. Patients were equally likely to have been exposed to isotretinoin in a 5-month hazard period before the event and in a preceding 5-month control period. No statistically significant association was found between isotretinoin use and cardiovascular, cerebrovascular, and thromboembolic outcomes.
Comment: This powerful data set and interesting epidemiologic design allow us to conclude that isotretinoin is not associated with acute cardiovascular risk or risk for thromboembolism during therapy. The authors note several limitations, including lack of certainty that the isotretinoin was taken, lack of power to stratify risk factors, and the possibility that the study was underpowered. However, most patients refilled the prescriptions over a 5-month period, which would be unlikely if they were not taking the medication. Larger data sets are needed to resolve the other issues, and these authors conclude, as authors often do, that the "findings need to be confirmed in carefully designed studies."
The results do not tell us about long-term risks for cardiovascular disease in isotretinoin recipients. Almost a decade ago, researchers found that patients who developed elevated lipid levels during acne therapy were more likely to have central obesity, hypertension, and insulin resistance than those whose lipid levels did not rise during therapy (Ann Intern Med 2002; 136:582). Isotretinoin use may reveal long-term thromboembolic risks in some patients, but is not necessarily linked directly to those risks. The bottom line: Isotretinoin does not seem to be linked to acute thromboembolic events, and long-term risks likely reflect genetic predispositions unmasked by isotretinoin therapy.
Published in Journal Watch Dermatology October 21, 2011
Bérard A et al. Isotretinoin and the risk of cardiovascular, cerebrovascular and thromboembolic disorders. Dermatology 2011 Oct; 223:45.
- Medline abstract (Free)
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.